Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 30, 2022, 2:29 PM MDT for Chaffee County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2022, 2:29 PM MDT (20:29 UTC)
- Expired
- Jun 30, 2022, 4:46 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Chaffee County, CO
The radar
The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WGUS55 KPUB 302029
FFWPUB
COC015-302330-
/O.NEW.KPUB.FF.W.0006.220630T2029Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
229 PM MDT Thu Jun 30 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Chaffee County in central Colorado including the
Cottonwood Pass and Cottonwood Creek areas...
* Until 530 PM MDT.
* At 229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.2 and 0.5 inches of
rain have fallen. The expected rainfall rate is 0.5 to 0.75 inches
in 1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Areas mainly west of Buena Vista and Cottonwood Pass.
This includes the following streams and drainages...
North Cottonwood Creek, South Cottonwood Creek, Silver Creek,
Denny Creek, Middle Cottonwood Creek, Powell Creek, Arkansas
River, North Fork Chalk Creek, Chalk Creek, Hughes Creek,
Cottonwood Creek and North Fork Middle Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
3876 10624 3872 10633 3871 10642 3872 10642
3873 10642 3875 10642 3876 10642 3879 10641
3881 10642 3883 10641 3882 10639 3883 10638
3884 10637 3885 10636
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR
$$
Cohen/EP/Steward2 follow-up statements
323
WGUS75 KPUB 302129
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
329 PM MDT Thu Jun 30 2022
COC015-302330-
/O.CON.KPUB.FF.W.0006.000000T0000Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
329 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR CENTRAL CHAFFEE COUNTY INCLUDING THE COTTONWOOD PASS
AND COTTONWOOD CREEK AREAS...
At 329 PM MDT, Doppler radar indicated that thunderstorm activity
and rainfall rates have decreased over the Warning area, though
light to moderate showers continue. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Areas west of Buena Vista and Cottonwood Pass.
This includes the following streams and drainages...
North Cottonwood Creek, South Cottonwood Creek, Silver Creek,
Denny Creek, Middle Cottonwood Creek, Powell Creek, Arkansas
River, North Fork Chalk Creek, Chalk Creek, Hughes Creek,
Cottonwood Creek and North Fork Middle Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
3876 10624 3872 10633 3871 10642 3872 10642
3873 10642 3875 10642 3876 10642 3879 10641
3881 10642 3883 10641 3882 10639 3883 10638
3884 10637 3885 10636
FLASH FLOOD...RADAR INDICATED
$$
Cohen/Steward020
WGUS75 KPUB 302246
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
446 PM MDT Thu Jun 30 2022
COC015-302256-
/O.CAN.KPUB.FF.W.0006.000000T0000Z-220630T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
446 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CHAFFEE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3886 10635 3889 10625 3885 10615 3883 10615
3876 10624 3872 10633 3871 10642 3872 10642
3873 10642 3875 10642 3876 10642 3879 10641
3881 10642 3883 10641 3882 10639 3883 10638
3884 10637 3885 10636
$$
HodanishWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:44 AM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 30, 11:44 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1144 AM MDT Thu Jun 30 2022 .SHORT TERM...(Today and tonight) Issued at 409 AM MDT Thu Jun 30 2022 Key messages: 1. Thunderstorm chances increase with a cold frontal passage across the plains tonight 2. Low end chance of a severe thunderstorm northern portions of the southeast plains this afternoon and evening mainly for gusty outflow winds. Monsoon plume extends across the Desert Southwest, southwest UT and CO early this morning with embedded weak waves keeping some isolated showers continuing early this morning across the mountains and I-25 corridor. Outflow boundaries and a surface trough axis has brought northerly winds through most of the southeast plains early this morning with dew points rebounding into the 40s to near 50 for most areas. Subtle embedded disturbances within the monsoon plume will translate across CO around the western and northern periphery of the upper high over the next 24 hours. CAMS are in good agreement with convection developing by late morning over the mountains and spreading eastward across the plains this afternoon and evening along and behind a cold front which will get amplified by thunderstorm outflows as it moves through southeast CO. With precipitable waters continuing to increase, thunderstorms will be more capable of producing locally heavy rain and even some small hail with the stronger cores. Soundings show more CAPE today given dew points will stay in the 40s to near 50 which is about 5 to 15 degrees higher than yesterday. HREF mean surface based CAPE will be running up to 750 J/kg though there could be some higher values across the far eastern plains north of the surface low where southeasterly winds could maintain some lower 50 dew points. LCLs drop across the western and northern portions of the area but will still be rather high based based farther east. Main storm risks will be lightning, locally heavy rainfall, and small hail with the stronger storms over and near the mountains. The threat will transition more towards strong outflow winds across the plains. Kiowa, and northern portions of Bent and Prowers counties are outlooked with a marginal risk for severe thunderstorms today, which looks reasonable and more likely driven by a damaging wind threat though can't rule out some near severe hail if sufficient instability can be realized. High temperatures will likely be on the warm side of guidance, especially for southern areas where timing of the front will come after peak heating. Showers and thunderstorms will continue into the overnight hours across much of the area though will weaken in intensity and decrease in coverage with the loss of surface heating this evening. It will be windy behind the cold front across the plains this evening as winds will initially be enhanced by thunderstorm outflows. Gusts up to 40 to 50 mph will be possible with the initial surge, and winds will likely stay breezy most of the night behind the cold front until 09z. This will keep temperatures warmer for most areas given a combo of convective debris cloudiness and mixing. Stayed close to model blends for lows. -KT .LONG TERM...(Friday through Wednesday) Issued at 409 AM MDT Thu Jun 30 2022 Key Messages: 1) Widespread showers and thunderstorms Friday and Saturday with locally heavy rainfall and possible flash flooding. 2) Warmer for the end of the Holiday Weekend and into early next week with daily chances of afternoon and evening showers and storms favoring areas over and near the higher terrain. Friday-Saturday...An active period of weather remains expected for the first half of the upcoming 4th of July Holiday weekend, as modest west to southwest flow aloft will allow for subtropical moisture, in place across the Desert Southwest, to increase across the Rockies, with PWATS progged between 0.8 to 1.3 inches across the area Friday and into Saturday. With the available moisture in place, along with strong summer solar insolation, minor embedded waves translating through the flow and low level upslope across the plains, widespread showers and storms are expected to develop over the higher terrain through the late mornings and afternoons, with storms spreading east across the immediate adjacent plains through the afternoons and continuing out across the far southeast plains through the late afternoons and evenings. With the ample moisture in place and generally weak westerly steering flow, heavy rain and the potential for flash flooding remain the main threats from storms, with all of south central and southeast Colorado in a marginal risk Friday on the WPC excess rainfall outlook. However, with the expected strong instability, can't rule out a few stronger storms producing generally small hail as well. Highs on Friday will be noticeably cooler as post frontal upslope and increased moisture and precipitation keep readings below seasonal levels, with only slightly warmer readings expected on Saturday. Sunday-Monday...Flow aloft becomes more south to southwest though remains generally weak, as eastern Pacific energy across the Pacific Northwest is progged to dig across the Great Basin and the Intermountain West. This will help shift the monsoonal plume westward and bring subtle drying across southeast Colorado for the second half of the Holiday Weekend. With continued strong summer sunshine, the most widespread convection can be expected over and near the higher terrain, though with enough residual moisture, isolated to scattered afternoon and evening storms cant be ruled out across the southeast plains. Locally heavy rainfall and flash flooding remains possible, especially for area burn scars, with temperatures back to at and slightly above seasonal levels. Tuesday-Wednesday...Upper level high pressure looks to slowly build back across the southern and into the central Rockies into the middle of next week, with a slow thinning of available moisture expected across the region. This will keep daily chances of afternoon showers and thunderstorms, most numerous across the higher terrain, in the forecast through Wednesday, with temperatures remaining at to slightly above seasonal levels. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Jun 30 2022 All TAF stations, KALS, KCOS and KPUB, will have VFR conditions through the end of the forecast period, but KCOS and KPUB may have lowered cigs to MVFR levels with local thunderstorm activity. Winds at all TAF stations should be light with the exception of wind gusts up to 30 KTS out of a westerly direction at KALS, and 40 KTS from varying directions at KCOS and KPUB in the vicinity of showers and thunderstorms. Locally heavy rain and hail are possible in any of these convective storms. These storms are expected to start at 19Z and end around 04Z this evening. - RISER && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...RISER
Hazardous weather outlook, Jun 30, 11:32 AM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Thu Jun 30 2022 COZ058>089-093>099-011745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms will be possible over the mountains this afternoon, with scattered storms moving onto the southeast plains from mid-afternoon into the evening behind a windy cold front. The main risks with thunderstorms today will be lightning, gusty outflow winds up to 50 mph, and some small hail. Locally heavy rainfall will be possible with the stronger storms, particularly over the mountains. One or two storms may become severe across portions of Kiowa, Bent and Prowers counties, where wind gusts to around 60 mph will be the primary storm risk through early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms will be possible Friday through Monday, with the best coverage over the higher terrain. The primary storm risks will be locally heavy rainfall, which could produce flash flooding, especially on area burn scars. Lightning and small hail will also be possible with the stronger storms. Afternoon and evening thunderstorms will gradually become more isolated Tuesday and Wednesday, as drier air slowly works back into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/23
In the hours before
Special weather statement, Jun 30, 1:53 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Thu Jun 30 2022
COZ079-083-086-302030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
153 PM MDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of southeastern Fremont,
northeastern Custer and northwestern Pueblo Counties through 230 PM
MDT...
At 151 PM MDT, Doppler radar was tracking an area of developing
strong thunderstorms across portions of Pueblo and eastern Fremont
Counties. This area of storms was developing southward around 10
mph, while individual storms were moving generally eastward at
around 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pueblo, northern Junkins Burn Scar, Pueblo Reservoir, Salt Creek,
Blende, Pueblo West, Penrose and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 10516 3821 10440 3846 10439 3844 10485
3833 10521
TIME...MOT...LOC 1951Z 348DEG 7KT 3827 10505 3833 10451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Cohen/StewardSpecial weather statement, Jun 30, 2:24 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Thu Jun 30 2022
COZ060>063-302100-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
224 PM MDT Thu Jun 30 2022
...Strong thunderstorms with locally heavy rain will impact portions
of northern Chaffee County through 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buena Vista to near Cottonwood Pass.
Movement was northeast at 20 mph. There could be torrential rainfall
with these storms which could eventually produce flash flooding over
the Cottonwood Creek area.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buena Vista, Trout Creek Pass and St Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3899 10611 3894 10611 3894 10603 3891 10597
3889 10598 3888 10597 3881 10607 3867 10644
3868 10644 3870 10645 3872 10642 3881 10642
3882 10638 3889 10632 3891 10633 3900 10614
TIME...MOT...LOC 2022Z 227DEG 17KT 3890 10606 3882 10630
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Steward/CohenThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:54 PM MDT | Special Weather Statement | PUB | Teller | 36 min |
| Jun 29, 7:21 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jun 29, 7:51 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jun 29, 8:09 PM MDT | Special Weather Statement | PUB | Teller | 36 min |
| Jun 29, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 19 min |
| Jun 30, 1:53 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jun 30, 2:24 PM MDT | Special Weather Statement | PUB | Chaffee | 36 min |
| Jun 30, 2:41 PM MDT | Special Weather Statement | PUB | Pueblo | 19 min |
| Jun 30, 2:47 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jun 30, 2:59 PM MDT | Special Weather Statement | PUB | Teller | 31 min |
| Jun 30, 3:02 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| Jun 30, 3:17 PM MDT | Special Weather Statement | PUB | Huerfano | 43 min |
| Jun 30, 3:47 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Jun 30, 4:29 PM MDT | Special Weather Statement | PUB | Otero | 31 min |
| Jun 30, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 65 min |
| Jun 30, 5:26 PM MDT | Special Weather Statement | PUB | Otero | 34 min |
| Jun 30, 5:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 81 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.